Kansas, 2001

Hail in Kansas, August 3, 2001

August 3, 2001 · NWS EAX · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 3, 12:44 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 3, 12:44 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
144 PM CDT FRI AUG 3 2001

UPDATED...HAVE DECIDED NOT TO EXTEND HEAT WARNING FOR SOUTHWEST CWA.
BOUNDARY SHOULD CONTINUE TO SAG SOUTH ALLOWING DRIER AND RELATIVELY
COOLER AIR TO FILTER IN. HEAT INDICES BEHIND BOUNDARY BELOW ADVISORY
CRITERIA.

MAIN FORECAST CHALLENGES WILL BE WHAT TO DO WITH HEAT HEADLINES...
ALONG WITH CONVECTIVE POTENTIAL. NUMEROUS BOUNDARIES LEFT BEHIND
FROM DECAYING MCS OVER SOUTHEAST IOWA AND NORTHEAST
MISSOURI...TOGETHER WITH MAIN SURFACE BOUNDARY DRAPED OVER NORTHERN
MISSOURI...WILL MAKE FOR TRICKY FORECAST.

DRIER AIR HAS MADE LITTLE BIT OF A PUSH INTO NORTHEAST MISSOURI...
EVIDENCED BY SURFACE DEWPOINTS IN THE UPPER 60S. HOWEVER...STILL
SEEING SOME POOLING OF MOISTURE OUT AHEAD OF BOUNDARY IN SOUTHWEST
2/3 OF CWA (KMCI 18Z DEWPOINT 80). LOW-LEVEL CONVERGENCE ALONG
BOUNDARY(IES) RELATIVELY WEAK...BUT WITH DIURNAL HEATING SHOULD SEE
SOME CONVECTIVE ACTIVITY DURING AFTERNOON/EVENING HOURS. WILL LIKELY
GO WITH SCATTERED OR CHANCE WORDING MOST ZONES. NOT A WHOLE LOT OF
UPPER DYNAMICS TO SUPPORT TSRA OVERNIGHT...HOWEVER AM HESITANT TO
PUT TIME QUALIFIER ON PRECIPITATION CHANCES TONIGHT...GIVEN WEAK
UPPER FLOW REGIME.

EXCESSIVE HEAT WARNING WILL BE DEPENDENT UPON PROGRESS OF DRIER
AIR...ALONG WITH ANY STORMS THAT DEVELOP.  WILL KEEP CLOSE EYE ON
DEWPOINTS THE REMAINDER OF THE AFTERNOON HOWEVER AND SEE IF ANYTHING
CHANGES.  SHOULD SEE DRIER AIR INTO REMAINDER OF CWA TOMORROW.
ALTHOUGH TEMPERATURES WILL NOT COOL SIGNIFICANTLY...LOWER DEWPOINTS
SHOULD ALLOW FOR HEAT INDICES TO FALL BELOW ADVISORY/WARNING
CRITERIA.

FURTHER INTO THE FORECAST...UPPER RIDGE RETROGRADES A BIT...WHICH
SHOULD ALLOW FOR MORE SEASONAL TEMPERATURES. LATE IN THE WEEK...SOME
FLATTENING OF THE RIDGE IS FORECAST...WHICH COULD PUT REGION IN MORE
FAVORABLE AREA FOR NOCTURNAL CONVECTION. LATEST AVN EXTENSION ALSO
TRIES TO UNDERCUT UPPER RIDGE WITH REMNANTS OF T.S. BARRY...BRINGING
IT INTO NORTHEAST TEXAS BY MID-WEEK. IN GENERAL...MRF AND CANADIAN
DO NOT FOLLOW THIS SCENARIO. DO NOT HAVE A LOT OF CONFIDENCE IN ANY
OF THESE SOLUTIONS...SO AM PLANNIING TO FOLLOW DRIER SCENARIO FOR
NOW.

WILL STICK CLOSER TO COOLER MAV GUIDANCE THROUGH THE FORECAST
PERIOD.

.EAX...
KS...EXCESSIVE HEAT WARNING THROUGH TONIGHT SW OF A LINE FROM KMCI
TO KDMO.
MO...EXCESSIVE HEAT WARNING THROUGH TONIGHT SW OF A LINE FROM KMCI
TO KDMO

MJM

In the hours before

Special weather statement, Aug 3, 12:00 PM CST, 1 hour 51 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT FRI AUG 3 2001

...EXCESSIVE HEAT WARNING CONTINUES FOR WESTERN AND CENTRAL MISSOURI
AS WELL AS EASTERN KANSAS...

FORECAST: THE MISSOURI STATE HEALTH DEPARTMENT HAS ISSUED A HOT
WEATHER HEALTH WARNING FOR THE ENTIRE STATE OF MISSOURI TODAY.
SCATTERED THUNDERSTORMS WILL PROVIDE SOME RELIEF FROM THE HEAT IN
AREAS TO THE NORTH AND EAST OF A LINE FROM BETHANY...TO
CHILLICOTHE...TO MOBERLY. FOR AREAS FURTHER SOUTH AND
WEST...INCLUDING SEDALIA...SAINT JOSEPH...CLINTON AND THE KANSAS
CITY METROPOLITAN AREA...WARM AND HUMID CONDITIONS WILL PERSIST.
SOME LOCAL RELIEF...FOR THESE LOCATIONS...MAY COME IN THE FORM OF
RAIN FROM ISOLATED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING.
SOME OF THESE STORMS COULD BECOME RATHER STRONG...BUT ARE NOT
EXPECTED TO EXCEED SEVERE LIMITS. THE MAIN THREAT FROM ANY STORMS
THAT DEVELOP THIS AFTERNOON WILL BE LOCALLY HEAVY RAINFALL.

DISCUSSION: A WEAK FRONTAL BOUNDARY WILL PUSH SLOWLY SOUTHWEST ACROSS
MISSOURI TODAY.  MOISTURE WILL POOL ALONG THIS FRONTAL
SYSTEM...CREATING VERY HUMID CONDITIONS. HIGH HUMIDITIES...COUPLED
WITH TEMPERATURES SLIGHTLY ABOVE NORMAL FOR EARLY AUGUST...WILL
ALLOW AFTERNOON HEAT INDICES TO HOVER AROUND THE 105 DEGREE
MARK...IN AREAS SOUTH AND WEST OF THE FRONT. THE MOIST AND UNSTABLE
AIRMASS ALONG THE FRONT...WILL PROVIDE THE FUEL FOR SCATTERED SHOWER
AND THUNDERSTORM THIS AFTERNOON INTO EARLY SATURDAY.

OUTLOOK: A WEAK COLD FRONT WILL PUSH THROUGH ALL OF MISSOURI AND
EASTERN KANSAS OVERNIGHT.  DRIER AIR WILL OVERSPREAD THE REGION IN
THE WAKE OF THE FRONT.  THOUGH TEMPERATURES WILL NOT COOL TOO
MUCH...LOWER HUMIDITY VALUES WILL KEEP CONDITIONS MORE TOLERABLE
THROUGH THE WEEKEND.  HEAT INDICES THIS WEEKEND LIKELY WILL REMAIN
AT OR BELOW 100 DEGREES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

MJM

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Johnson

When
August 3, 1:51 PM CST
Where
Johnson County, Olathe
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.883, -94.817

Hail, Johnson

When
August 3, 1:59 PM CST
Where
Johnson County, Olathe
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.883, -94.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5265407, 5265408.